Kansas, 2020Damaging Wind in Kansas, July 18, 2020
July 18, 2020 · NWS GID · 1 event in 1 county or zone
A few severe thunderstorms brought damaging wind gusts to portions of north central Kansas the evening of July 18th. Thunderstorms initially developed across northwest Kansas, just west of WFO Hastings CWA, between 5pm and 6pm CDT, along and ahead of a southeastward moving cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms brought damaging wind gusts to portions of north central Kansas the evening of July 18th. Thunderstorms initially developed across northwest Kansas, just west of WFO Hastings CWA, between 5pm and 6pm CDT, along and ahead of a southeastward moving cold front. Conditions ahead of the front were very hot and humid, and a Heat Advisory was in effect for much of the daytime hours on the 18th. A few small clusters of thunderstorms within a broader corridor of convection ahead of the front became more organized between 6pm to 7pm CDT, with one such cluster becoming severe between Hoxie and Hill City. A wind gust of 72mph was reported just west of the area in Graham County just before 8pm CDT. This activity entered Rooks County around 8pm CDT, bringing damaging wind gusts near 60mph. This caused damage to a couple of campers at Webster State Park. This was the only known damage report from this activity within the Hastings CWA and thunderstorms decreased in intensity after 9pm due to stabilizing boundary layer and weak wind shear which allowed outflow to outrun the main convection.
The meteorological setup was ripe for localized damaging winds owing to strong instability (MLCAPE 3000-4000 J/kg), weak deep layer wind shear (effective shear 20-25kt), and a deeply mixed boundary layer resulting in downdraft CAPE (DCAPE) of 1300-1500 J/kg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 18, 5:35 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 18, 5:35 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
635 PM CDT Sat Jul 18 2020
.SHORT TERM...(This evening through Sunday)
Issued at 414 PM CDT Sat Jul 18 2020
Heat has been the main issue today and it's right on track. Highs
reaching to the century mark and beyond in some instances with
dewpoints generally in the 70 to 75 degree range. Heat indices
above 100 are common across the area as of this issuance. The
front/wind shift is through Albion to Holdrege and southwest.
Winds are veering as the front approaches and the westerly
component is helping temps soar and for some who are far enough
behind the boundary...the dewpoints to drop some. Regardless, the
heat headline looks good with no changes, expecting it to expire
this evening. Some areas out west may be able to be let go early,
but will allow the next shift to watch and take care of it.
The thunderstorm concern for today has been the main question. The
high-res guidance has continued to show development along the
front since yesterday...but during the day today the development
has trended slightly later and further south than before. This
makes sense with the quicker frontal movement. The latest runs of
the HRRR and NAMNest have also trended the development to be more
along the KS/NE border and be closer to 00z for it entering the
forecast area. Instability is abundant...why wouldn't it be with
the heat and moisture we have, but shear remains marginal.
Thunderstorms are expected to move southeast with the front into
the evening and overnight hours...mainly impacting the southern
and southeast portions of the area. A question is how will the
overnight hours evolve in Nebraska. The latest HRRR runs indicate
that there is a potential for some development across
central/south central Nebraska towards Sunday morning.
Sunday:
What is going to happen Sunday? That is the question. Most models
indicate the potential for some scattered activity in the morning
hours and through the day, but confidence in any one solution is
low as they all are different for areal extent and location. So
covered it with low slight chances for now. The better chance for
thunderstorms Sunday will be Sunday night across much of the area.
With the frontal passage today, temps for Sunday will be much
cooler...highs in the 80s for most are expected.
.LONG TERM...(Monday through Saturday)
Issued at 414 PM CDT Sat Jul 18 2020
The first half of the work week remains under northwesterly upper
level flow aloft with weak disturbances moving across the area.
This will bring continued precipitation chances. Highs in the 80s
are expected.
Upper level ridging builds in for the second half of the work-
week. But the latest guidance indicates a decent disturbance
moving into the region late Wednesday into Thursday. This will
bring additional rain chances. Beyond that...while there are some
small chances in the forecast, think it will be dry for most.
Highs will begin to increase into the 90s for the remainder of the
work-week.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 635 PM CDT Sat Jul 18 2020
The cold front is through both terminals as of this TAF issuance.
Winds are northerly and will briefly gust over 20-25kts. Further
behind the front winds will be 10-15kts and remain northerly until
early Sunday when they become more easterly. Some thunderstorms
are possible, but confidence in timing is low. Think the primary
concern in the short term is storms south of the front which
should keep the terminals dry...but later tonight into
Sunday...there are small chances throughout the whole period.
Because confidence is not overly high, have kept VCTS to a short
period in the TAFs tonight and they will need to be watched and
amended as necessary.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ048-049-062>064-
073>077-082>087.
KS...Heat Advisory until 8 PM CDT this evening for KSZ005>007-017>019.
&&
SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Billings WrightHazardous weather outlook, Jul 18, 7:05 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
805 PM CDT Sat Jul 18 2020
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
200115-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
805 PM CDT Sat Jul 18 2020
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Tonight.
Thunderstorms are possible tonight. A few of these storms could
be capable of producing hail to the size of quarters and wind
gusts to around 60 mph during the late afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are possible Sunday and Sunday night and again
Monday afternoon and night. Some of these storms may be strong to
severe.
Intermittent thunderstorms are possible Tuesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Billings Wright
Thunderstorm Wind, Rooks
- When
- July 18, 7:05 PM CST to 7:15 PM CST
- Where
- Rooks County, 6 mi WNW of Webster Res to 2 mi NNE of Webster Res
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.413, -99.574
Wind gusts were estimated to be near 60 MPH. Lawn furniture was blown around 6 miles west-northwest of Webster State Park, while some minor camper damage was reported at Webster State Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 18 to 22, 202031 deaths · 18 events
- Rip Current in Wisconsin, July 18, 20201 death · 1 event
- Hail and Damaging Winds in Michigan, July 18 to 19, 20201 injured · $176,000 · 1 in hail · 31 events
- Tornadoes and Hail in Minnesota, July 18, 2020$100,000 · EF1 · 12 events
- Tornado and Hail in Wisconsin, July 18 to 19, 2020$133,000 · EF1 · 6 events
- Flash Flood and Damaging Winds in Michigan, July 18, 2020$261,000 · 60 kt wind · 4 events
- Flash Flood and Damaging Winds in Michigan, July 18, 20201 injured · $114,000 · 58 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 18 to 19, 2020$83,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, July 18 to 19, 2020$75,000 · 1 in hail · 8 events
- Tornadoes and Damaging Winds in Wisconsin, July 18, 2020EF1 · 12 events
- Damaging Winds in North Carolina, July 18, 2020$20,000 · 60 kt wind · 13 events
- Damaging Winds in Kansas, July 18, 2020$25,000 · 87 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898778.